Tens of millions of people have trouble sleeping every night. Many just can’t fall asleep. Others fall asleep just fine but wake up after a few hours and have a hard time getting back to sleep. A recent distinguished guest on our syndicated radio show suggested that “sleep hygiene” may not be all that helpful. What many may not realize is that many medicines cause insomnia. Treating a drug side effect such as insomnia with a sleeping pill seems counterproductive.
A Classic Example of Drug-Induced Insomnia:
A reader recently asked this question:
Q. Can any of the following meds keep me awake at night: metformin, losartan, meloxicam or amphetamine salts?
A. It always amazes us when we get a question with such an obvious answer. Why didn’t the prescriber say something like: “insomnia might be a side effect of amphetamine, so be prepared for such a reaction and get back in touch if it becomes a problem.”
Amphetamine-type medications are considered stimulants and are often prescribed to treat attention-deficit/hyperactivity disorder. Some familiar brand names include Adderall, Dexedrine, Mydayis and Vyvanse.
Other side effects of such medications beyond sleeping difficulties may include loss of appetite, rapid pulse, anxiety, irritability, dry mouth and digestive distress.
How Common is insomnia with stimulant medications?
A review in the journal Neurotherapeutics (July, 2012) was quite clear:
“Insomnia or delayed SOL [sleep onset latency] greater than 30 minutes is one of the most common adverse events associated with stimulant medications.”
If you check out the official prescribing information for Adderall XR you discover that in one clinical trial 27% of adults reported insomnia as a side effect of the drug. Interestingly, the official prescribing information for Vyvanse also reports an incidence of insomnia of 27% associated with this stimulant medication.
One would hope that a health professional would mention a common side effect such as trouble sleeping when prescribing a stimulant medication.
Some Medicines Cause Insomnia:
Amphetamines are an easy target. But many other medicine cause insomnia. Here is just one example:
Q. When I was working, I got up at 6 am to leave for work at 7 and went to bed around 11:30 pm. Now that I’m retired, I have gotten used to going to bed later and waking up later, but that’s getting out of hand. I now rise between 9 and 11 am or sometimes even later, since I don’t get to sleep until 2 or 3 am. I’d like to get out of this vicious cycle.
I was on trazadone for a while but still had trouble falling asleep. Then I was drowsy the next day unless I had several cups of coffee. How can I fix my current dilemma without taking sleeping pills?
I take glipizide for type 2 diabetes, Lasix and lisinopril for high blood pressure, simvastatin for high cholesterol and gabapentin for spinal stenosis pain. I also take oxybutynin for overactive bladder, so I don’t want to add more meds.
A. Some of your medications may be contributing to your sleeping problems. Please ask your doctor to check oxybutynin and simvastatin.
Statins and Insomnia:
Whenever the topic of statin side effects comes up it is bound to stir controversy. That is certainly true when asking if statin medicines cause insomnia. The official prescribing information for Simvastatin (Zocor) does include insomnia in the list of adverse reactions. The medical literature is, however, confusing.
A study published in the journal Drug Safety (June, 2014) introduces the topic this way:
“In recent years, interest has been focused on the potential risk of adverse psychiatric reactions to statins, including memory loss, depression, suicidality, aggression, and antisocial behavior. Particular interest has been also raised about the possible influence of statin treatment on sleep quality. However, several studies focused on possible statin-induced insomnia and sleep alterations have generated conflicting or non-conclusive results.”
These investigators combed through the FDA’s Adverse Event Reporting Systems (FAERS) as well as a Japanese database (Japan Medical Information Research Institute aka JMIRI).
Here are their conclusions:
“Analyses of the FAERS database and the JMIRI prescription database suggested that statin use was associated with developing sleep disturbances including insomnia. In the present study, significant signals for disturbances in initiating and maintaining sleep were found for the whole class of statins in the analysis of the FAERS database, and a significant association was found between statin use and hypnotic drug use in the analysis of the JMIRI prescription database. Consistent findings from the independent analyses, using different methodologies, algorithms, and databases strongly suggest that statin use is associated with the development of insomnia…Given these considerations, it is reasonable to assume that all statins increase the risk for sleep disturbances including insomnia.”
“Multi-methodological approaches using different methodologies, algorithms, and databases strongly suggest that statin use is associated with an increased risk for sleep disturbances including insomnia.”
On the other hand, a meta-analysis that relied on randomized controlled trials (RCTs) concluded (Archives of Medical Science, Oct. 12, 2015):
“In conclusion, the meta-analysis of available RCTs does not suggest any significant adverse effects of statin therapy on sleep duration and its efficiency. However, taking into account different results in observational cohort studies, there is still a substantial need for large, long-term, randomized studies using validated outcome measures to finally confirm (or not) the causality between sleep disturbances and statin therapy.”
How do we explain this contradiction? Randomized clinical trials sponsored by drug companies are not always well designed to uncover all the side effects of a given medicine. If the investigators do not expect an adverse reaction, they may not ask about it. Insomnia may also take a while to develop, or volunteers may not associate it with the medicine they are taking to lower cholesterol.
We cannot say definitively that statin medicines cause insomnia. On the other hand, the adverse event database sometimes reveals complications that have not shown up in the clinical trials.
How Many Medicines Cause Insomnia?
At last count, there are hundreds of drugs that can cause insomnia. We have written about cortisone-type drugs like prednisone and insomnia at this link:
Prednisone Side Effects: Deal With The Devil?
Prednisone is a valuable medication for many serious conditions, but prednisone side effects can be serious, including sepsis and psychological reactions.
Decongestants can also make it harder to get a good night’s sleep. If your cough, cold or allergy drugs have “D” (decongestant) or “PE” (phenylephrine) in the name, ask the pharmacist if these medicines cause insomnia.
Insomnia is not the only problem. Some drugs can cause bad dreams or nightmares. Beta blocker medicines cause insomnia and bad dreams for some people. Here is a link to an article you may find relevant:
Is Your Medication Causing Nightmares?
When sleep is disrupted with terrifying dreams, it makes sense to consider medication causing nightmares.
What About Sleeping Pills?
When medicines cause insomnia people often resort to sleeping pills to solve their insomnia problem. We occasionally refer to this as chasing the dragon. In other words, people start taking drug X. After a few weeks or months they complain about side effect Y. They may not even realize it is an adverse drug reaction. The health care provider then prescribes drug Z to combat the side effect of drug X. It does not take long for a vicious cycle to set in.
There is something of a stigma to taking prescription sleeping pills, though. As a result, there is a huge market in OTC nighttime pain pills. People don’t think of these as sleeping pills because they have familiar names such as Advil PM, Aleve PM or Tylenol PM. The “PM” is almost always the sedating antihistamine, diphenhydramine (DPH). It’s the ingredient in Benadryl.
There is a lot of controversy about the chronic use of DPH. Here is an article about potential problems:
Can PM Sleeping Pills Cause Memory Problems?
Millions of people take PM sleeping pills. These are promoted as nighttime pain relievers. How does the antihistamine diphenhydramine impact the brain?
What To Do When Sleep Cycles Get Disrupted:
The person who asked the original question has had her sleep cycle turned upside down. Melatonin might help recalibrate her sleep-wake cycle.
She will want to establish a regular routine prior to bedtime. Anyone who would like to learn more about which common medicines cause insomnia and how to overcome sleeping difficulties may want to read our eGuide to Getting a Good Night’s Sleep. This online resource is available in the Health eGuides section of this website.